Alert archive / Alabama / River Flood Warnings in 2018
River Flood Warning 29, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Dec 9, 2018, 9:51 AM CST for Jefferson County, Tuscaloosa County, Walker County, Alabama. It took effect at Dec 9, 2018, 4:15 PM CST. It was in force for 17 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 9, 2018, 9:51 AM CST (15:51 UTC)
- In effect from
- Dec 9, 2018, 4:15 PM CST
- Expired
- Dec 10, 2018, 9:14 AM CST
- In force
- 17 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Jefferson County, AL, Tuscaloosa County, AL, Walker County, AL
The radar
The Birmingham radar (KBMX), 58 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Locust Fork at Sayre (SAYA1). The gauge peaked at 25.13 ft at Dec 10, 2018, 2:00 AM CST.
- Action stage
- 25 ft
- Minor stage
- 25 ft
- Moderate stage
- 45 ft
- Major stage
- 49 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02456500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
224
WGUS44 KBMX 091551
FLWBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
951 AM CST Sun Dec 9 2018
...The National Weather Service in Birmingham AL has issued a Flood
Warning for the following rivers in Alabama...
Locust Fork At Sayre Affecting Jefferson...Tuscaloosa and Walker
Counties.
Heavy rains of 2 to 4 inches have fallen since Friday across Central
Alabama. As a result, rises are occurring along the Locust Fork at Sayre.
A Flood Warning is now in effect.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Monday morning...or sooner if
conditions warrant.
&&
ALC073-125-127-100351-
/O.NEW.KBMX.FL.W.0029.181209T2215Z-181211T0853Z/
/SAYA1.1.ER.181209T2215Z.181210T1200Z.181210T2053Z.NO/
951 AM CST Sun Dec 9 2018
The National Weather Service in Birmingham AL has issued a
* Flood Warning for
the Locust Fork At Sayre.
* from this afternoon to late Monday night...or until the warning is
cancelled.
* At 9:00 AM Sunday The stage Was 21.9 feet.
* Flood stage is 25 feet.
* Minor flooding is forecast.
* Forecast...rise above flood stage by late this afternoon and
continue to rise to near 27.9 feet by tomorrow morning . The river
will fall below flood stage by tomorrow early afternoon .
* Impact...At 25 feet...Flooding of low lying wood lands and
agricultural lands along the Locust Fork occurs.
&&
LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
3362 8714 3373 8698
$$2 follow-up statements
690
WGUS84 KBMX 100134
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
734 PM CST Sun Dec 9 2018
...A flood warning continues for the Locust Fork At Sayre...
.Heavy rains of 2 to 4 inches have fallen since Friday across Central
Alabama. As a result, rises are occurring along the Locust Fork at Sayre.
A Flood Warning remains in effect.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Monday morning...or sooner if
conditions warrant.
&&
ALC073-125-127-101333-
/O.EXT.KBMX.FL.W.0029.000000T0000Z-181211T0527Z/
/SAYA1.1.ER.181210T0322Z.181210T1200Z.181210T1727Z.NO/
734 PM CST Sun Dec 9 2018
The Flood Warning continues for
The Locust Fork At Sayre.
* until Monday evening...or until the Warning is cancelled.
* AT 7:00 PM Sunday the stage was 24.5 feet.
* Minor flooding is forecast.
* Flood stage is 25.0 feet.
* Forecast...Rise above flood stage by tonight and continue to rise
to near 26.0 feet by tomorrow morning . The river will fall below
flood stage by tomorrow late morning .
* Impact...At 25.0 feet...Flooding of low lying wood lands and
agricultural lands along the Locust Fork occurs.
&&
LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
3362 8714 3373 8698
$$728
WGUS84 KBMX 101514
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
914 AM CST Mon Dec 10 2018
...The flood warning is cancelled for the Locust Fork At Sayre...
.Levels are now falling along the Locust Fork at Sayre and the river
has fallen below flood stage. The flood warning for the Locust Fork
at Sayre is no longer in effect.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
This will be the last statement issued for this event.
&&
ALC073-125-127-101544-
/O.CAN.KBMX.FL.W.0029.000000T0000Z-181211T0527Z/
/SAYA1.1.ER.181210T0600Z.181210T0900Z.181210T1135Z.NO/
914 AM CST Mon Dec 10 2018
The Flood Warning is cancelled for
The Locust Fork At Sayre.
* AT 8:00 AM Monday the stage was 24.7 feet.
* Fell below flood stage at 5:35 AM Monday.
* Flood stage is 25 feet.
* Forecast...The river will continue to fall during the next few
days.
* Impact...At 25 feet...Flooding of low lying wood lands and
agricultural lands along the Locust Fork occurs.
&&
LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
3362 8714 3373 8698
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Dec 9, 5:40 AM CST, 4 hours 11 minutes earlier.
Area forecast discussion, Dec 9, 5:40 AM CST, 4 hours 11 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 540 AM CST Sun Dec 9 2018 .UPDATE... For 12Z Aviation. && .SHORT TERM... Today and Tonight. The main bulk of the rain and possible gravity wave have pushed out of the area this morning. Meanwhile another spoke energy providing lift is moving through eastern counties and will exit the area by 5 am. The main upper low is sliding east across western Tennessee into middle Tennessee and will lift east northeast during the day. The main surface low is now northeast of Apalachicola and will continue to slide east through the morning. In between we will see scattered showers throughout the day as spokes of energy slide between the two systems. It will be another cold day, with the best rain chances in the northwest this morning, then the northeast this afternoon. The upper low will be slow to move away from the area and could result in precipitation continuing through the night and into Monday, but more on Monday in the long term. For tonight, temperatures will begin to fall in the west, but the precipitation there should be done. The northeast, the precipitation will still be around but the temperatures will not be as cold since the cloud cover will help keep the area a touch warmer. However, looking at the atmospheric column there is a chance that some flurries will mix in across the northeast late this evening. With temperatures expected to remain above freezing at the surface and overall fairly light precipitation, accumulations are not expected on the surface. Highs today will be in the 40s, with lows dropping into the 30s and low 40s. 16 .LONG TERM... Monday through Sunday. The surface low is well into the Atlantic by Monday morning, but the larger scale upper level trough is still hanging back over much of the eastern half of the CONUS. Another upper level low swings through the trough during the day Monday, leading to at least some chance for scattered showers, mainly across Eastern and Northeastern portions of Central AL. I can't rule out a few flurries in Cherokee County early Monday morning, but this should be short-lived and no accumulation is expected. Otherwise, Monday will be another cold day across Central AL with highs not making it out of the 40s. By midnight Monday evening, the main trough axis has pushed east of our area, allowing ridging to build in from the west. This will clear out any remaining rain chances overnight into Tuesday morning. High pressures remains in place across the Southeastern CONUS through at least Wednesday evening, so expect Tuesday and Wednesday to be drier and colder with the cold air mass in place. Meanwhile, on Wednesday, a shortwave trough is swinging through the Southern Plains and steadily weakens as a stronger trough digs into the Rockies. The shortwave energy gets ejected eastward into the MS River Valley early Thursday morning. This will increase our rain chances from west to east during the day Thursday. The stronger trough deepens and forms a closed upper level low over the Southern Plains by Thursday afternoon, leading to the development of a surface low that will push eastward into the ArkLaTex in the afternoon. Rain becomes widespread Thursday evening through Friday as the surface low slides eastward through the Gulf States. Winds will also increase as the surface pressure gradient tightens with the approaching low. At this time, instability looks limited with this system, as was with this previous system, so I have not mentioned any thunder in the forecast, but this will need to be monitored in coming days. Also, guidance has temperatures running roughly 5-10 degrees warmer with this system compared to the one from yesterday, so this should prevent any winter precip talk in the extended forecast for now. The trough pushes east of our area through the overnight hours into Saturday morning, so we'll see a gradual decrease in rain chances into the weekend as ridging builds back into the region. 25/Owen && .AVIATION... 12Z TAF Discussion. Ceilings are dropping and will remain low through the day. Look for IFR cigs through the period with winds of 7 to 10 kts. May even see some LIFR cigs by 6z at all sites. Periods if light rain will be possible across the north with a few areas of drizzle today in the south. 16 && .FIRE WEATHER... Scattered rain possible today and Monday. Drier conditions expected Tuesday and Wednesday next week, ahead of the next rain system. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 42 35 43 28 50 / 90 30 40 20 0 Anniston 42 36 44 29 52 / 70 40 30 20 0 Birmingham 44 35 43 28 51 / 70 20 20 20 0 Tuscaloosa 45 36 45 30 53 / 40 20 10 10 0 Calera 44 35 44 31 52 / 50 20 20 20 0 Auburn 42 36 45 34 53 / 50 20 20 20 0 Montgomery 47 38 47 33 54 / 50 20 10 10 0 Troy 48 37 46 34 54 / 40 20 10 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Dec 9, 4:01 AM CST, 5 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 401 AM CST Sun Dec 9 2018 ALZ011>015-017>050-101315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 401 AM CST Sun Dec 9 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Weekend rainfall is expected to result in minor flooding along portions of the Tombigbee River beginning this morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Weekend rainfall is expected to result in minor flooding along portions of the Black Warrior River beginning Monday morning. Minor flooding could continue through mid to late week. These forecasts are based on projected rainfall amounts and may need to be adjusted based on new forecasts or observed trends. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 8, 8:46 PM CST | Areal Flood Advisory | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 5 more | 3 hr |
| Dec 8, 10:44 PM CST | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 3 hr |
Nearby
River Flood Warnings in Alabama, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.